Learn how to use Mayo Clinic Connect
Request an Appointment
I completed all treatments for breast cancer but now I am supposed to take hormone blocker, named anastrozole. im concerned about the side effects. Has anyone here taken it and did anyone have hair loss?
Hi @wandering. Thanks for adding your tips to this discussion about aromatase inhibitors. I’m rooting 100% for the 20%.
I bet Saltis could use a dose of that attitude right now. Please see her message here https://connect.mayoclinic.org/discussion/the-4th-5th/. Would you be so kind to let her know she’s not alone by posting a message to her by clicking the link?
I’ve been taking anastrozole for almost a year, and am cautiously thinking the side effects have been minimal. My main concern is its contribution to my osteoporosis. I have been seeing an OT to learn how to increase bone mass.
Jump to this post
I took anastrozole for almost 3 years before it stopped working for me. My oncologist put me on Tums. Tums are high in calcium which I assume is why he put me on that. I am off the anasrozole but continue with the Tums.
Yep. I’m going on my 3rd year. I tried other estrogen blockers but this one had the side effects that were most tolerable. Rather than hair loss I would call it hair thinning. I find that my scalp is more visible than it used to be. I take eye shadow in a shade that matches my hair and dab in on my scalp along my part line. Presto chango! Thinning hair no longer noticeable. Very easy fix. Cheap eye shadow works just fine.
I believe most of the meds have these side effects, some are not as bad as others, but the side effects are enough to drive you nuts. The hot flashes are absolutely horrible. I never went through anything like this when I went through menopause.
Roger that . . .
I have taken Femara and then Arimidex for 4.5 years. Side effects include bone aches and pains, bone deterioration and hair thinning. You need to have regular bone density scans and consider taking Calcium/Vitamin D supplement to counter bone deterioration. Oncologists seem more concerned about preventing cancer returning and less so about the side effects. My bone pain became so debilitating I have come off the drugs 6 months earlier than anticipated. In just three weeks bone pain has eased, I’m waiting to see if my hair thickens up again.
One has to be vigilant that the drugs one is taking are not posing another threat to one’s health and well being in the longer term.
I took arimadex and anastrozol for almost 3 years right after I was diagnosed with metastatic breast cancer. I do take calcium (Tums) and vitamin D. I was dosed with xgeva to prevent further bone thinnng (a problem with mbc) and am still taking that shot every three months. My cancer has returned (tumor markers jumped up) so my doctor took me off arimadex and anastrozol and now has me on Faslodex monthly. Don’t know yet if the new meds are working but should know in a couple months. Also, my hair was thinning a bit so I started using a shampoo with biotene. My hair is thicker and my finger nails are much stronger (yea).
Hi @wandering, please meet @berit. She just joined the Breast Cancer group.
Hi. Colleen ask me to contact you. I have had metastatic breast cancer (mbc) a little over 3 years. I am currently on xgeva (every three months) and just got on a monthly shot of faslodex in June. My tumor markers have risen so my doctor is looking into something else. He said the cost of the new medication is $10,000 per month so he is waiting to see my lab results next month (November 2). We are in the process of heading to Arizona for the winter but waiting to see what the update is in November before leaving. I know this website is sponsored by Mayo Clinic but I will be looking for a new oncologist in Phoenix next month. I would like to stay on the blog even if I am not a Mayo Clinic patient but the director can decide that issue. PS: I personally feel that I am doing pretty well. I function every day. I sit down when things start to hurt. I don’t rest as much as I should be it is hard to slow down just for the sake of slowing down. Find your circle of supporters – people who don’t spend (waste) your time telling you about everyone they know who has died of cancer. We all know people that has happened to and we also know people who have survived. Is the glass half full or half empty? (apology for the cliche). Sorry for the lengthy post but I really am a fast typist.
@wandering, Mayo Clinic Connect is a community for patients and caregivers whether you are a patient at Mayo Clinic or not. You are always welcome here 🙂
Did you know that Mayo Clinic has a campus in Phoenix AZ as well? http://www.mayoclinic.org/patient-visitor-guide/arizona If you are looking for a new oncologist, you may consider calling Mayo Clinic AZ http://mayocl.in/1mtmR63
I soooo agree with you about giving a wide berth to people who tell you everyone they know who has cancer or died of cancer. NOT helpful. I think people do it because they think they are connecting, showing they “understand”. Sometimes you just want someone to listen or to sit in silence. Just be there.
I have been a patient at Mayo Clinic (Scottsdale). I have decided to find someone else, not at Mayo Clinic. Many reasons for that but I won’t go into that here as many people are happy with them and would not want to muddy the waters for them.
I am pleased to stay in the group. I have found lots of useful information here. I have never been on a blog before but the ability to share information with others is a good thing. Thanks for your time.
Understood. Thank you for staying with the group. Your messages are much appreciated.
I wasn’t sure if your post was directed to me or not but I thought I would respond anyway. Boy have you been through the ringer! Amazing how the fun never stops, isn’t it? It’s not easy to strike a balance between empathy and optimism. i don’t want to hear about people who have died either. On the other hand, people who tell me how important it is to have a “positive attitude” piss me off too. I feel like, gee whiz, not only do I have cancer, I have to be HAPPY too??? I’m left feeling that if a succumb to a moment of depression it’s my fault if my cancer comes back. What a burden to dump on someone who already has plenty of them!
We have what could turn out to be a terminal illness. There is not one of us who doesn’t know that. We don’t need to be reminded of it. On the other hand, I resent people who tell me “everything will be fine” based on nothing. Only God knows (and by God I mean the real deal, not our oncologists) how this will all turn out and He is not sharing the information. So I also don’t want to hear from people who belittle my perfectly reasonable fear and occasional panic.
That’s why I joined this group. If you are not living with it you just don’t know what it is like. Plus, I’ve found that women who have not had cancer just don’t want to hear what we are going through. i understand that, but it is isolating all the same. That’s why this group is so great. Kindred souls.
Hadn’t heard about shampoo with biotene – thanks for the heads up. I’ve been hiding my widening part w/ eye shadow which works fine but I already had fine hair so anything that can make it thicker is all to the good. If it helps nails, even better. I had given up that fight and switched to acrylics. They look VERY nice, but I wouldn’t miss not spending the money.
I’m hoping very hard that the new meds work for you. Keep us updated, please.
Create an account to connect with other patients and caregivers like you.Ask questions, get answers, and give and get support.Also follow blogs from Mayo Clinic experts.
Already have an account? Sign In